Alert archive / Utah / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter weather advisory at Mar 15, 2021, 1:08 PM MDT. It took effect at Mar 15, 2021, 6:00 PM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2021, 1:08 PM MDT (19:08 UTC)
- In effect from
- Mar 15, 2021, 6:00 PM MDT
- Expired
- Mar 16, 2021, 9:00 AM MDT
- In force
- 15 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
374 WWUS45 KSLC 151908 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 108 PM MDT Mon Mar 15 2021 UTZ518-161500- /O.NEW.KSLC.WW.Y.0013.210316T0000Z-210316T1500Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 108 PM MDT Mon Mar 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 8 to 14 inches above 9000 feet. Total snow accumulations of 3 to 6 for mountain valleys, including Bryce Canyon and Panguitch. * WHERE...Southern Mountains, in particular along SR-143 and SR-14. * WHEN...From 6 PM this evening to 9 AM MDT Tuesday. * IMPACTS...Plan on slippery road conditions and occasional difficult travel over mountain routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
847 WWUS45 KSLC 160952 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 352 AM MDT Tue Mar 16 2021 UTZ518-161500- /O.CON.KSLC.WW.Y.0013.000000T0000Z-210316T1500Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 352 AM MDT Tue Mar 16 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Snow. Additional snow accumulations of 1 to 4 inches in the mountain valleys and 3 to 6 inches in the mountains. * WHERE...Southern Mountains. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Plan on slippery road conditions and occasional difficult travel over mountain routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
817 WWUS45 KSLC 161459 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 859 AM MDT Tue Mar 16 2021 UTZ518-161600- /O.EXP.KSLC.WW.Y.0013.000000T0000Z-210316T1500Z/ Southern Mountains- Including the cities of Loa, Panguitch, and Bryce Canyon 859 AM MDT Tue Mar 16 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING... Snow showers will continue through the day, however widespread accumulating road snow is not expected to continue. Continue to use caution as rapid accumulations are possible under heavier showers. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 10:59 AM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 15, 10:59 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1059 AM MDT Mon Mar 15 2021 .SYNOPSIS...A storm system will impact mainly central and southern Utah later today through Tuesday. Warmer and drier conditions will follow for Wednesday through Friday. && .DISCUSSION...Satellite imagery this afternoon shows clearing skies across much of the Great Basin including most of our forecast area as drier southwest flow aloft sets up in advance of the next weather disturbance which can be seen as a circulation center over Northern California currently. A shortwave ridge axis aloft has just moved east of our area and has left a warmer air mass in its wake, with 700MB temps from this morning's KSLC sounding around -3C. Enhanced southwest winds will develop this afternoon over southwest Utah in advance of the approaching low, with the 12Z HREF suggesting widespread 20-30 mph winds across the west deserts as far north as Tooele County. Farther east, looking at a few showers popping up over the mountains this afternoon. As the closed low aloft swings towards the Desert Southwest later today, we do have a low-end chance of some rumbles of thunder for far southwest Utah this evening (mainly Washington and Iron counties) as a line of convective showers looks to advect in from Nevada and Arizona. The SPC does have a general thunderstorm outlook in that area. Will be looking closer today at the snow potential tonight for the higher elevation valleys and mountains of southern Utah, as well as the uncertainty with how far north precipitation will reach overnight into tomorrow. Forecast updates were made this morning to bring current conditions into the forecast and add a mention of thunder chances in the areas listed above. .PREVIOUS DISCUSSION...ISSUED 530 AM MDT... .SHORT TERM (THROUGH 12Z THURSDAY)...A subtle shortwave disturbance is ejecting out ahead of the upstream low and will bring increased midlevel clouds to portions of western and northern Utah today. Southerly winds are also expected to increase this afternoon ahead of the low as it tracks southeast through California. The strongest winds will be across southwest and western Utah south of I-80 as H7 winds increase to 25-40kt while pressure falls across northeast Nevada result in a strengthening surface gradient. A few spots may see gusts over 40 mph but for the most part, expect subadvisory speeds. Precipitation is expected to begin filling in, especially over southwest Utah, by late this afternoon or early this evening in the diffluent region of the approaching low. Initially, the airmass will remain relatively mild, with snow levels above most valley floors. The initial showers will then spread north and east overnight. The northerly extent of precipitation will be along a deformation axis which is likely to set up from around the Uinta Mountains through Utah County. Meanwhile, precipitation is expected to increase more across southwest Utah in advance of the upper low as it crosses the southern tip of Nevada. This low will then track across northern Arizona through Tuesday. With north/northwest flow developing on the backside of the low, expect precipitation to then focus more on the mountains south of I-80 and along the I-15 corridor through central and southwest Utah tomorrow afternoon before precipitation winds down tomorrow night. The upper low will be fairly compact, with a relatively tight thermal gradient around the low. As such, the H7 temperature per the GFS and EC only gets down to around -8 to -9C on the AZ border late tonight through early tomorrow morning. With the colder air remaining to the south of the forecast area, snow levels will remain generally on the higher side across all but far southern Utah. At this time, St. George is not expected to see any accumulating snow, although can not rule out the possibility of snow mixing in briefly with the rain, since a subtle change in the track of the low will bring colder temperatures farther north into Utah. The latest NBM has a 1-hr window with just under a 50 percent chance for snow to be part of the precipitation type. Otherwise, the valleys above around 4500 feet across southwest and south-central Utah will have the potential to see accumulating snow. Higher portions of south-central Utah, such as near Escalante, could see low-end advisory amounts, along with portions of the southern Utah mountains. What is working against significant amounts is that snow ratios will be relatively low, and impacts may be limited since the higher precipitation rates will mostly occur overnight. At this time, will hold off on any winter weather highlights pending day shift coordination with partners. The low will exit the area tomorrow night. A secondary disturbance is expected to drop down from the north into the northern Sierra Nevada behind it. While there was more uncertainty in previous model runs as to its evolution, latest globals are all in agreement with this wave shearing apart. Have maintained small PoPs across the northern mountains through Wednesday in deference to the NBM, but otherwise it looks like Wednesday should be a fairly quiet day weather-wise with a ridge building into the area and mild temperatures throughout the area. .LONG TERM (After 12Z Thursday)...High pressure is expected to remain centered over the area Thursday before shifting east Friday as a broad storm system moves onshore along the Pacific coast. Under this ridge, temperatures are expected to be quite warm with maxes running 10-15F above seasonal normals, warmest on Friday. Guidance is in good agreement that this system will move across Utah and southwest Wyoming over the weekend, bringing cooler temperatures and the potential for precipitation, especially for the northern half of the area. However, ensemble spread is still relatively high with regard to the details of the system, including precise timing of the associated features, the track of the system, and its anticipated strength. Some of the faster guidance, most notably the 00Z deterministic GFS and over half of the GEFS members, bring the front edge of the system and associated front into northern Utah as early as Friday night. The deterministic ECMWF and a majority of EPS members are noticeably slower, not bring the initial front through until during the day Saturday. Regardless, most guidance is showing a good band of precip with the front whenever it arrives and have trended POPs upward, particularly for the northern Utah mountains, during the day Saturday. A bit of a lull in precipitation is possible later Saturday into early Sunday with most guidance showing the front losing organization as it moves into central Utah. Precipitation should pick up during the day Sunday with the arrival of the main trough. However, there is a good amount of model spread here, particularly with regard to the strength of the system. Most guidance shows the system splitting at some point as it approaches but the ensemble members have quite a few ideas as to how that actually will evolve. Regardless, have kept POPs relatively high here with increasing confidence in at least some fairly widespread precip during this time. Another relative lull in precipitation is expected to follow late Sunday into early Monday but most guidance shows another trailing wave following Monday into Tuesday so have indicated another bump in POPs and continued cool weather. && .AVIATION...VFR conditions are expected at KSLC through the valid TAF period. South/southeast winds will increase into the afternoon, gusting around 20 kts. Winds will remain out of the south/southeast through the day, but decrease in the evening. Increasing low and mid clouds are expected after 03Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && UPDATE...Van Cleave SHORT TERM...Cheng LONG TERM...Traphagan AVIATION...Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 15, 6:57 AM MDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 657 AM MDT Mon Mar 15 2021 UTZ001>016-019>021-517-518-WYZ021-161300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 657 AM MDT Mon Mar 15 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Gusty south winds will develop across west-central through southwest Utah this afternoon. Some areas may see gusts in excess of 40 mph. A winter storm will impact portions of Utah tonight. Winter driving conditions will be possible, particularly across the mountains and higher valleys of southern Utah. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter storm will impact portions of Utah through Tuesday. Winter driving conditions will be possible, on some of the higher valleys and mountains of central and southern Utah. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Winter Weather Advisories in Utah, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.